Swiss drug maker Roche is warning doctors, hospitals, and patient groups that a counterfeit version of its widely used cancer drug, Avastin, has been found in the U.S.
Tests of counterfeit vitals indicated that they did not contain the active ingredient used in the cancer drug. At this point, it is not clear how much of the counterfeit product was distributed in the U.S. or whether it has caused any harm. The FDA has not received any reports of side effects linked to the counterfeit product, but has sent letters warning medical practices that might have purchased counterfeit Avastin.
As a personal injury lawyer, I feel this incident highlights the growing danger of counterfeit and mislabeled medications in the U.S. Many Americans are unaware that any drug, whether prescription or over-the-counter, is susceptible to be either counterfeited or mislabeled, which could lead to various hazardous results. For instance, when a drug is counterfeited or mislabeled, a patient with a severe allergy to a particular ingredient could unknowingly ingest that ingredient if it is contained in the counterfeit or mislabeled drug.
In light of these concerns, I urge everyone to exercise caution when it comes to all medications and to contact a medical professional immediately upon any unexpected or adverse reactions.